Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


the quicker-picker-upper
Jan 23, 2003

Hey Dr. Bob, OK the work-up you suggested is done. I've been started on androgel for a slightly low testosterone level and Procrit for anemia. This is my third week on the new meds and I only feel a wee bit better. My nurse practitoner said the drugs should be working well by now. I'm still dog tired. She said perhaps I should try something called provigil -- but she didn't know much about it. Do you? Should I try it? I really hate the thought of adding anything to my current meds. I'm already on dual PI's (ritonivir and fortovase). You're the one that I trust. Lazy-boy-Troy

Response from Dr. Frascino

Hey Lazy-Boy,

Your nurse practitioner told you "the drugs should be working well by now?" I'm sure the poor dear means well, but she has given you some inaccurate information here!

AndroGel, a topical gel formulation of testosterone used to treat hypogonadism (low testosterone) is indeed quickly absorbed into your system and might indeed by "working well by now." However, the only way to know is to check your testosterone blood levels again to see if you are on the correct dose, and if your blood testosterone levels are now back in the normal range.

Procrit, a medication that stimulates the bone marrow to make additional new red blood cells, is an extremely safe and effective way to treat certain types of HIV-related anemia; however, cranking up the red blood cell factory can take a bit of time. Don't expect significant results for at least 6 weeks! Again, a simple blood test, the hemoglobin level and reticulocyte count, can let you know how well your Procrit is working for you. Hopefully, your doctor checked your body's iron stores and provided you with an iron supplement, if necessary. Iron is a critical component of red blood cells. Consequently, you'll need to have enough of it on board if Procrit is going to do its job most effectively.

Speaking of doing its job . . . perhaps your nurse "practitioner" may need a bit more "practice" if she's going to be giving out this type of information, so as not to mislead someone. And why would he/she suggest a drug (Provigil) that they "don't know much about." That can be just plain dangerous.

Provigil is modafinil. It's a drug approved by the FDA for treatment of narcolepsy. Narcolepsy is a condition characterized by a sudden uncontrollable disposition to sleep. (This happens to me every time I hear George W. speak!). These paroxysmal bouts of sleep occur at regular intervals and have no obvious causes. It is not related to fatigue or being tired. Provigil can be helpful in this condition. That said, I do know of several physicians who have cautiously tried this drug for people suffering from severe fatigue. Unlike most pick-me-up pills, this one is not an amphetamine (speed). That's the good news, because it should have less chance for addiction and other amphetamine-related bad side effects. The not-so-good news is that this drug has not been approved or tested for folks with HIV. The even more concerning news is that Provigil is processed in our livers by an enzyme system that also processes many of our HIV meds. Consequently, there is a high risk of drug interactions. I would be particularly concerned in your case, because you are taking both ritonavir (Norvir) and Fortovase.

My advice?

1. Stay away from Provigil. 2. Check blood levels of testosterone to see how your AndroGel is working. 3. Check hemoglobin, iron stores, and a reticulocyte count to see how your Procrit is working. 4. Adjust dose of AndroGel and Procrit if needed, based on laboratory tests. 5. Consider having your nurse practitioner practice on someone else. Demand to see the HIV specialist M.D. that he/she reports to on your next visit, and show the doc this posting.

"Lazy-Boy," you are on the way to becoming "Energized-Guy." Hang in there!

Dr. Bob


Previous
anemia caused by sex?
Next
anemia test

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement